# SDR CA000329035

- Difficulty date: March 23, 2000
- Submitted: July 5, 2000
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 11,813 hours
- Engine: Lyc TIO540J2BD
- System (JASC): 3250 · Landing Gear Steering System
- Part: Bolt
- Part number: 401265
- Condition: Damaged
- Location: Strut Top
- Part time: 65,200 hours
- Component: Strut Assy Nose, Piper, 4438800
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) AT 1,000 HR INSP, 2 BOLTS (P/N 401-265) AND BOLT (P/N 401-268) WERE REMOVED FROM NOSE GEAR STRUT ASSY FOR INSP.  ONE 401-265 STARTING TO SHEAR AND OTHER SHOWING STRAIN.  LONGERONS 401-268 SHOWED LIGHT BENDING.  THESE BOLTS WERE REPLACED 651.5 HRS AGO ON APR 20, 1999, AND THEY ARE SHOWING WEAKNESS.  SUBMITTER STATED CHIEFTAIN IS HEAVIER TO STEER THAN NAVAJOS USING SAME SYS.  LUBRICATING SYS MORE OFTEN HELPS.  SUBMITTER SUGGESTED PIPER PUT 500 HR LIFE LIMIT ON THESE BOLTS.  SUBMITTER CITED AN INCIDENT WITH AN OPERATOR WHERE COMPLETE STEERING ARM ASSY HAD LEFT A/C AND SUSPECTED CAUSE TO BE OVERSTRESSING THESE THREE BOLTS.
